Mathematics of securing a box with a single rubber band

Vyasanakere, Jayanth and Nityananda, Rajaram (2021) Mathematics of securing a box with a single rubber band. Resonance: Journal of Science Education, 26 (6). pp. 841-850. ISSN 0973-712X

[img] Text - Published Version
Download (14MB)


In this article, we study the configuration of a rubber bandwrapped around a (sweet) box. The rubber band is a looptrying to attain minimum length. We, therefore, study suchcurves, also known as closed geodesics, on a cuboid whichis the typical shape of such a box. The arguments should beaccessible even to a high school student, while the conclusionshave elements of surprise and hence interest.

Item Type: Article
Uncontrolled Keywords: Rubber band, Cuboid, Closed geodesics, Straight line, Geometric mean
Subjects: Natural Sciences > Mathematics
Divisions: Azim Premji University > School of Arts and Sciences
Depositing User: Mr. Sachin Tirlapur
Date Deposited: 18 Jun 2021 04:59
Last Modified: 18 Jun 2021 04:59
Publisher URL:

Actions (login required)

View Item View Item